Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 504, NWS Norman, OK

August 22, 2001Harper County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 22, 2001, 10:44 PM CDT for Harper County, Oklahoma. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 22, 2001, 10:44 PM CDT (03:44 UTC)
Expired
Aug 22, 2001, 11:30 PM CDT
In force
46 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Harper County, OK

The radar

The Dodge City radar (KDDC), 94 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1194 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
2689 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

312 
WUUS54 KOUN 230345
SVROKC
OKC059-230430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1044 PM CDT WED AUG 22 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HARPER COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 1130 PM CDT

* AT 1044 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 15   
  MILES NORTH NORTHWEST OF BUFFALO...MOVING EAST AT 20 MPH. WIND      
  GUSTS TO 70 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3700 9989 3690 9990 3683 9932 3699 9944
JAMES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 10:00 PM CDT, 44 minutes earlier.

Area forecast discussion, Aug 22, 10:00 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1000 PM CDT WED AUG 22 2001

00Z UPPER AIR ANALYSIS AND RECENT SATELLITE AND RADAR TRENDS
INDICATE THAT UPWARD MOTION HAS CONTINUED TO SUPPORT ISOLATED TO
WIDELY SCATTERED TSRA IN A NARROW AXIS RUNNING SOUTHWEST TO
NORTHEAST THROUGH THE AREA ROUGHLY FROM WICHITA FALLS TO NEAR
OKLAHOMA CITY AND STILLWATER. MEANWHILE A RIBBON OF SUBSIDENCE HAS
DEVELOPING ACROSS WEST CENTRAL AND NORTH CENTRAL OKLAHOMA BEHIND
EASTWARD MOVING SHORTWAVE TROUGH. UPPER LOW ACROSS THE CENTRAL
ROCKIES CONTINUES TO MOVE EASTWARD AND IS FORCING ENOUGH BOUNDARY
LAYER CONVERGENCE AS FAR EAST AS SOUTHWEST KANSAS...ENOUGH FOR
SCATTERED TSRA TO THREATEN NORTHWEST OKLAHOMA.

00Z ETA MODEL INITIALIZES WELL THE POSITION AND STRENGTH OF 250 MB
JET ACROSS NORTHWEST OKLAHOMA AND THE SHORTWAVE TROUGH ACROSS
CENTRAL PARTS OF THE AREA. AS THE NIGHT PROGRESSES EXPECT THESE
FEATURES TO INFLUENCE MAINLY THE SOUTHEAST HALF OF THE FORECAST AREA
WITH AREAS NEAR THE WICHITA FALLS TO STILLWATER LINE HAVING THE BEST
CHANCE FOR ADDITIONAL TSRA DEVELOPMENT. THERMODYNAMIC FEATURES
ACROSS SOUTHEAST OKLAHOMA ARE LESS FAVORABLE FOR TSRA OWING TO
CLOSER PROXIMITY OF UPPER LEVEL RIDGE. ANOTHER AREA FOR TSRA
DEVELOPMENT MAY BE ACROSS NORTHWEST OKLAHOMA ESPECIALLY LATER TONIGHT
AS INFLUENCE INCREASES FROM APPROACHING UPPER TROUGH.

OVERALL...POPS MAY BE REMOVED TONIGHT FROM JUST A SLIVER OF THE
AREA...ROUGHLY FROM ELK CITY AND WEATHERFORD...NORTHEASTWARD TO NEAR
PONCA CITY. TEMPERATURES AND WINDS MAY ALSO BE TWEAKED SLIGHTLY.

.OUN...
OK...NONE.
TX...NONE.
JAMES

In the hours before

Local storm report, Aug 22, 5:12 PM CDT, 5 hours 32 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
512 PM CDT WED AUG 22 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    4 ENE APACHE              OK   59 MPH WIND GUST
08/22/01   CADDO                          MEASURED BY MESONET

KT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 3:57 PM CDTSevere Thunderstorm WarningOUNHughes48 min
Aug 23, 4:21 PM CDTSevere Thunderstorm WarningOUNMajor39 min
Aug 23, 4:27 PM CDTSevere Thunderstorm WarningOUNGarfield33 min
Aug 23, 4:59 PM CDTSevere Thunderstorm WarningOUNGarfield, Major46 min
Aug 23, 5:44 PM CDTSevere Thunderstorm WarningOUNGarfield, Major46 min
Aug 23, 5:44 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey46 min
Aug 23, 6:27 PM CDTSevere Thunderstorm WarningOUNBlaine48 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.